Blood Pressure Home > Enalapril Overdose
Just as with any other medication, it's possible to overdose on enalapril. Overdose symptoms with enalapril may include lightheadedness, fainting, headache, and an irregular heartbeat. Treatment of a recent enalapril overdose may involve certain medications or "pumping the stomach." If the medication is already in the blood, treatment may involve dialysis. In the event of such an overdose, seek medical attention immediately.
Enalapril (available as Vasotec® and generic Enalapril Maleate) is a medication used to control high blood pressure and congestive heart failure. Even though it has happened on only a few occasions, a person can overdose on enalapril, just like any other medication. Enalapril overdose effects will vary depending on a number of factors, including how much enalapril is taken and whether it is taken with any other medicines, alcohol, or other drugs.
If you happen to overdose on enalapril, seek medical attention immediately.
The effects of an enalapril overdose can vary but may include:
- Extremely low blood pressure
- Increased levels of sodium or potassium in the blood
- Kidney failure.
These effects may cause signs or symptoms of an overdose that include:
- Lightheadedness, dizziness, or fainting
- Decrease in urine output
- Drowsiness, headache, or back pain
- Slow or irregular heartbeat.
The treatment for an enalapril overdose will vary. If the enalapril overdose was recent, the healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." Once in the body, enalapril may also be removed with dialysis. Treatment also involves supportive care. This type of care consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for an enalapril overdose may include:
- Fluids through an intravenous line (IV)
- Medications to increase blood pressure
- Other treatments based on complications that occur
- Closely monitoring the heart and lungs.
It is important that you seek medical attention immediately if you believe that you may have overdosed on enalapril.